Heavy Rain, Harney
- When
- June 11, 5:28 PM PST to 7:28 PM PST
- Where
- Harney County, 15.33 mi N of Drewsey
- Reported by
- Mesonet
- Coordinates
- 44.040, -118.420
The mesonet station, ATFO3, near Burns, OR measured 0.81 inches of rain.
A nearly stationary upper level low over the Four Corners region brought periods of heavy rain and thunderstorms over multiple days which caused localized urban flooding in Malheur County, OR. This caused a debris flow over Highway 20 near Juntura, OR which closed the highway for several days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOI wrote it up.
A nearly stationary upper level low over the Four Corners region brought periods of heavy rain and thunderstorms over multiple days which caused localized urban flooding in Malheur County, OR. This caused a debris flow over Highway 20 near Juntura, OR which closed the highway for several days.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Jun 11, 12:42 PM PST, 4 hours 46 minutes earlier.
Area Forecast Discussion National Weather Service Boise ID 242 PM MDT Sun Jun 11 2023 .SHORT TERM...Tonight through Tuesday night...The pattern will remain nearly unchanged through Tuesday across southwest Idaho and southeast Oregon, with a slight change in storm motion. A trough remains centered over southern NV and CA, bringing east-southeast flow aloft today, and east-northeast flow aloft on Monday and Tuesday as the system slowly tracks across southern NV and UT. Precipitable water values remain high over southwest Idaho and southeast Oregon, with values in the 95th percentile for this time of year. Showers and thunderstorms are anticipated this afternoon, Monday afternoon and Tuesday afternoon, with the best chance of storms over the southwest Idaho mountains (60-90% chance) and lower chances across eastern OR (generally 20-50% chance). Storm motion is generally under 10kts, and wind shear aloft is under 20kts, so storms will be disorganized and of pulse type. Stronger storms possible near the NV border on Monday as there is higher shear closer to the parent low pressure in southern NV and UT. Storms each day will be capable of producing very heavy rain over a short period of time. The storms will generally form over the higher terrain and weaken as they move into the lower elevations, like the Snake Basin (Treasure Valley). Storms will also form along existing outflow boundaries. Thunderstorms will be capable of wind gusts up to 40 mph, very heavy rain and small hail each afternoon through Tuesday. .LONG TERM...Wednesday through Sunday...An upper level trough will likely move to the east early Wednesday, making way for a deeper upper level low to move into the Intermountain West late Wednesday into Thursday. A few showers and thunderstorms will be in southwest Idaho on Wednesday, with the best chance for precipitation in south central Idaho (20% chance). Most model agreement and long range ensembles favor a weak ridge entering the region on Thursday. Temperatures will remain right around normal, and the area should stay dry Thursday and Friday. A more unsettled pattern returns for the weekend, with zonal upper level flow taking over late Friday, ahead of yet another upper level trough moving in on Saturday. This trough on Saturday looks to bring scattered showers and cooler than normal temperatures for the weekend. Areas of thunderstorms are possible on Saturday afternoon with the cold front passage (30% chance). Forecast models still show plenty of disagreement between the depth of the upper level trough, so forecast uncertainty for the weekend remains high. && .AVIATION...Mainly VFR. Scattered afternoon-evening showers and thunderstorms today, mainly in the West Central Mountains and near the NV border. Storms will be capable of gusty outflow winds to 30- 40 kt, mountain obscurations, heavy rain, and small hail. Local MVFR/IFR in patchy morning valley fog tomorrow in high terrain. Surface winds outside of thunderstorms: variable less than 10 kt, becoming NW-NE 5-15 kt this afternoon. Winds aloft at 10kft MSL: variable 5-15 kt becoming NW-NE 10-20 kt after 00Z/Mon. && .BOI WATCHES/WARNINGS/ADVISORIES... ID...None. OR...None. && www.weather.gov/Boise www.facebook.com/NWSBoise www.twitter.com/NWSBoise SHORT TERM...KA LONG TERM....SA AVIATION.....SA
Special Weather Statement
National Weather Service Boise ID
621 PM MDT Sun Jun 11 2023
IDZ012-120100-
Lower Treasure Valley ID-
621 PM MDT Sun Jun 11 2023
...Strong thunderstorms will impact portions of western Payette,
northern Canyon and southwestern Gem Counties through 700 PM MDT...
At 620 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fruitland to near New Plymouth to near
Letha. Movement was southwest at 5 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
New Plymouth around 650 PM MDT.
Fruitland around 700 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4391 11655 4375 11668 4397 11696 4402 11693
4410 11681
TIME...MOT...LOC 0020Z 044DEG 6KT 4405 11683 4395 11673 4387 11663
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
JDSSpecial Weather Statement
National Weather Service Boise ID
633 PM MDT Sun Jun 11 2023
IDZ011>013-033-120115-
West Central Mountains ID-Lower Treasure Valley ID-
Upper Weiser River ID-Boise Mountains ID-
633 PM MDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of west central Boise,
southwestern Valley, east central Gem and southeastern Washington
Counties through 715 PM MDT...
At 632 PM MDT, Doppler radar was tracking a strong thunderstorm near
Ola, or 24 miles northeast of Emmett, moving southwest at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Ola around 640 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4424 11616 4415 11610 4402 11634 4419 11645
TIME...MOT...LOC 0032Z 066DEG 12KT 4417 11622
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
JDSSpecial Weather Statement
National Weather Service Boise ID
635 PM MDT Sun Jun 11 2023
IDZ014-120115-
Upper Treasure Valley ID-
635 PM MDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of southeastern Ada,
southwestern Elmore and northern Owyhee Counties through 715 PM
MDT...
At 634 PM MDT, Doppler radar was tracking a strong thunderstorm near
Cinder Cone Butte, or 15 miles west of Mountain Home, moving
southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Grand View around 710 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4323 11600 4313 11588 4295 11608 4310 11626
TIME...MOT...LOC 0034Z 045DEG 9KT 4313 11601
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JDSSpecial Weather Statement
National Weather Service Boise ID
539 PM PDT Sun Jun 11 2023
ORZ063-064-120130-
Oregon Lower Treasure Valley OR-Malheur County OR-
539 PM PDT Sun Jun 11 2023
...A strong thunderstorm will impact portions of northeastern Malheur
County through 630 PM PDT...
At 539 PM PDT, Doppler radar was tracking a strong thunderstorm near
Moores Hollow, or 12 miles northwest of Ontario, moving south at 25
mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Bully Creek Reservoir around 650 PM MDT.
Vale around 700 PM MDT.
Keeney Pass around 710 PM MDT.
Vines Hill around 720 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4418 11732 4414 11706 4381 11710 4386 11749
TIME...MOT...LOC 0039Z 012DEG 22KT 4410 11721
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
JDSPreliminary Local Storm Report
National Weather Service Boise ID
709 PM MDT Sun Jun 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0652 PM Rain Ola 44.18N 116.29W
06/11/2023 M0.64 inch Gem ID Mesonet
Mesonet station OLSI1 Nraws 17.
0651 PM Rain 8 E Pioneerville 43.96N 115.69W
06/11/2023 M0.54 inch Boise ID Mesonet
Mesonet station LLFI1 Nraws 18.
0650 PM Rain 7 NNW Banks 44.18N 116.14W
06/11/2023 M0.52 inch Valley ID Mesonet
Mesonet station LRVC1 Praws 3.
0600 PM Flood 1 S Twin Falls 42.55N 114.46W
06/11/2023 Twin Falls ID Public
Minor Street Flooding in downtown Twin
Falls. Via Social Media.
&&Special Weather Statement
National Weather Service Boise ID
614 PM PDT Sun Jun 11 2023
ORZ063-120200-
Malheur County OR-
614 PM PDT Sun Jun 11 2023
...Strong thunderstorms will impact portions of central Malheur
County through 700 PM PDT...
At 614 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pelican Point to near Cow Lakes. Movement
was southwest at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Coffeepot Crater around 720 PM MDT.
Knottingham Butte and Birch Creek Campground around 800 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4341 11771 4290 11750 4300 11719 4354 11740
TIME...MOT...LOC 0114Z 054DEG 8KT 4341 11746 4303 11731
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
JDSThe Boise radar (KCBX), 186 km away, was scanning. The volume nearest the first event began at 01:30 UTC.
4 heavy rain, 1 flash flood. Local standard time, as filed.
The mesonet station, ATFO3, near Burns, OR measured 0.81 inches of rain.
A flash flood produced debris and mudflow over US Highway 20. Mud and debris up to three feet thick reported over the highway. The highway was closed for two days by ODOT to clear debris. Some old uninhabited historic houses were also flooded in the area.
A trained spotter measured 1.05 inches of rain in about 45 minutes near Andrews, OR.
A spotter five miles northeast of Vale, OR measured a daily total of 1.15 inches of rain.
The mesonet station, EKCO3, seven miles west of Baker City, OR measured 0.76 inches of rain.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2023Every state in 2023This day in weather historyWarnings in Oregon, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108886, 1108885, 1108887, 1108889, 1108888.